Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 2, 2017, 2:59 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 2, 2017, 5:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WGUS53 KJKL 021859 FFWJKL KYC011-069-205-022100- /O.NEW.KJKL.FF.W.0032.170802T1859Z-170802T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 259 PM EDT WED AUG 2 2017 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Central Bath County in east central Kentucky... Southeastern Fleming County in east central Kentucky... West central Rowan County in east central Kentucky... * Until 500 PM EDT * At 259 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen in some locations. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Owingsville, Marshall, Wyoming, Peasticks, Kendall Springs, Moore's Ferry, Craigs, Flat Creek, Odessa, Stepstone, Bourbon Furnace, Ringos Mills, Sharkey, Slate Valley and Grange City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3822 8349 3807 8382 3815 8390 3830 8358 $$ JMW
2 follow-up statements
821 WGUS73 KJKL 022001 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 401 PM EDT WED AUG 2 2017 KYC011-069-205-022100- /O.CON.KJKL.FF.W.0032.000000T0000Z-170802T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bath KY-Fleming KY-Rowan KY- 401 PM EDT WED AUG 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR CENTRAL BATH...SOUTHEASTERN FLEMING AND WEST CENTRAL ROWAN COUNTIES... At 359 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen across portions of the warned. More showers and storms will move across the warned area over the next hour. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Owingsville, Marshall, Wyoming, Peasticks, Kendall Springs, Moore's Ferry, Craigs, Flat Creek, Odessa, Stepstone, Bourbon Furnace, Ringos Mills, Sharkey, Slate Valley and Grange City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3822 8349 3807 8382 3815 8390 3830 8358 $$ AR
907 WGUS73 KJKL 022054 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 454 PM EDT WED AUG 2 2017 KYC011-069-205-022102- /O.EXP.KJKL.FF.W.0032.000000T0000Z-170802T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bath KY-Fleming KY-Rowan KY- 454 PM EDT WED AUG 2 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL BATH...SOUTHEASTERN FLEMING AND WEST CENTRAL ROWAN COUNTIES WILL EXPIRE AT 500 PM EDT... The heaviest rain has exited the area, and flooding is no longer expected to pose a threat. LAT...LON 3822 8349 3807 8382 3815 8390 3830 8358 $$ HAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:56 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 2, 1:56 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 156 PM EDT Wed Aug 2 2017 .SHORT TERM...(This evening through Thursday night) Issued at 1233 PM EDT WED AUG 2 2017 High pressure remains in place to our SE this afternoon, allowing SW return flow into the region, promoting temps in the mid 80s and a bit higher humidity values than previous days. A cold front is also currently situated to our NW. Over the next 24 hours, this cold front will continue to make its way closer to the state, as the high pressure system shifts farther SE. SW flow will increase throughout the column, increasing the moisture across the region during the day Thursday. Still expecting isolated to scattered showers and thunderstorms through the remainder of the afternoon across the CWA, with best chances across the northern portion, as well as across central and western KY closer to the approaching frontal boundary. Most convection should cease overnight with loss of daytime heating/instability, however can't rule out an isolated storm continuing in the northern CWA. For tomorrow, the additional moisture and closer proximity to the frontal boundary, will prompt another round of scattered showers and thunderstorms very similar to that of today, with best chances in the north and to our west in closer proximity to the approaching surface boundary. High temps will once again be in the mid 80s, with higher humidity values. Once again convection should cease some overnight with the loss of daytime heating, allowing for some clearing of skies through the overnight. By daybreak however, clouds will quickly begin moving back in from the west, as will precip chances, as the frontal boundary makes its final push towards the CWA. .LONG TERM...(Thursday night through Tuesday) Issued at 349 AM EDT WED AUG 2 2017 Any lingering showers and thunderstorms will diminish Thursday evening with both the loss of diurnal heating and the lack of any larger scale forcing for ascent. This will change into Friday as an upper low churns into the western Great Lakes, providing for weak local height falls and subsequent large scale lift. Dewpoints will surge into the mid-upper 60s along/ahead of the front as deep layer southwesterly flow increases in the right-entrance region of an upper jet rounding the base of the low. Temperatures only look to warm into the low 80s, therefore keeping instability limited overall in the 1-1.5 kJ/kg range. Unidirectional southwesterly 0-6 km bulk shear of up to 35 knots may allow for a few updrafts to become briefly organized, with perhaps a few line segments and/or splitting cells developing ahead of the frontal boundary. Given a 1020+ mb surface ridge moving into the Missouri Valley by evening, southeastward propagation of the front should be quick enough to negate a widespread flooding threat. Will likely see a few storms produce some brief heavy rainfall as well as some gusty winds upward of 30-40 mph. High pressure will build into eastern Kentucky Saturday, bringing clearing skies and cooler temperatures with highs below normal in the upper 70s to near 80 degrees. Sunday morning will bring a few valley temperatures in the low 50s as ridging shifts east across the Appalachians. Isolated to scattered storms will be possible into Sunday afternoon as return flow materializes downstream of another wave moving through the Great Lakes. A surface low moving northeast through the Ohio Valley will draw a warm front through eastern Kentucky, placing the Commonwealth back in a warm sector airmass. This will further increase rain chances for Monday into Tuesday as a cool front approaches once again. This will keep temperatures below normal, with highs generally in the low 80s and lows in the low-mid 60s through midweek. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 658 AM EDT WED AUG 2 2017 A broad and waning surface high remains in general control, with upper level pattern generally driving the weather in the way of clouds and convection. Isolated showers and thunderstorms are now popping up across eastern Kentucky as we reach peak afternoon heating, with more scattered convection across the northern half of the state, including KSYM. Given the pop-up nature of these storms, and their small thumbprint, did not include in TAFs at this time, though did include VCTS throughout the afternoon at KSYM to account for the better likelihood. As we go into the overnight, loss of afternoon heating will lead to the demise of convection and some cloud cover. An increase of moisture from SW flow, in addition to some clearing clouds overnight, could lead to fog development once more. Given uncertainty on how this will end up impacting the TAF sites, chose to go with an MVFR tempo group at the TAF sites between 9 and 12Z. This can be adjusted as we see how fog starts setting up overnight. Tomorrow will feature much of the same as today, with a mix of high clouds and diurnally driven CU producing isolated to scattered showers and thunderstorms across the area. KSYM is likely to be the most affected with best chances in the northern CWA throughout the day. Winds should remain generally 5 knots or less throughout the period unless affected by a thunderstorm. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMW LONG TERM...GUSEMAN AVIATION...DJ
Hazardous weather outlook, Aug 2, 3:54 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 354 AM EDT Wed Aug 2 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 354 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms will be possible Thursday afternoon and evening. Much greater thunderstorm chances will occur Friday morning into early Saturday, with the best chances being from mid Friday afternoon through Friday evening. Brief heavy rainfall and gusty winds up to 40 mph will be possible with the strongest storms. Thunderstorms will again be possible Sunday afternoon through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GUSEMAN
In the hours before
Special weather statement, Aug 2, 2:44 PM EDT, 15 minutes before
Special Weather Statement National Weather Service JACKSON KY 244 PM EDT WED AUG 2 2017 KYZ044-050>052-021945- Rowan-Montgomery-Bath-Fleming- 244 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONTGOMERY... CENTRAL BATH...SOUTHEASTERN FLEMING AND WEST CENTRAL ROWAN COUNTIES... At 244 PM EDT, a strong thunderstorm was located over Owingsville, moving east at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Mount Sterling, Morehead, Owingsville, Marshall, Salt Lick, Ramey, Wyoming, Peasticks, Moore's Ferry, Flat Creek, Odessa, Stepstone, Bourbon Furnace, Sharkey, Slate Valley, Polksville, Stoops, Ewington, Farmers and Judy. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3807 8395 3813 8396 3830 8357 3812 8341 TIME...MOT...LOC 1844Z 261DEG 17KT 3814 8374 GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:38 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 3 hr |
| Aug 2, 2:44 PM EDT | Special Weather Statement | JKL | Bath | 61 min |
| Aug 2, 2:56 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Aug 2, 4:36 PM EDT | Special Weather Statement | JKL | Morgan | 24 min |
| Aug 2, 4:45 PM EDT | Areal Flood Advisory | JKL | Menifee | 2 hr |
| Aug 2, 5:07 PM EDT | Special Weather Statement | JKL | Magoffin | 23 min |
| Aug 2, 5:11 PM EDT | Special Weather Statement | JKL | Estill | 34 min |
| Aug 2, 5:20 PM EDT | Special Weather Statement | JKL | Johnson | 25 min |
| Aug 2, 6:32 PM EDT | Special Weather Statement | JKL | Whitley | 13 min |
| Aug 2, 6:42 PM EDT | Special Weather Statement | JKL | Knox | 33 min |
| Aug 2, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 15 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.